Kentucky, 2010

Damaging Winds in Kentucky, August 12, 2010

August 12, 2010 · NWS PAH · 2 events in 1 county or zone

Isolated microbursts were produced by thunderstorms that formed in a hot and very unstable air mass. The atmosphere was characterized by a weak flow regime resulting from persistent ridging in the mid and upper levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated microbursts were produced by thunderstorms that formed in a hot and very unstable air mass. The atmosphere was characterized by a weak flow regime resulting from persistent ridging in the mid and upper levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 12, 12:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 12, 12:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT THU AUG 12 2010

.DISCUSSION...
RADAR/SATELLITE REVEAL ONGOING CONVECTION OVER MOST OF FA
TODAY...OR AT LEAST OUTER PERIPHERY...SAGGING SOUTHWARD AND
'DENTING' THE UPPER RIDGE AS IT WERE. MOST CELLS LOCALLY STRONG
WITH HEAVY RAIN/LTG BUT ISOLD WIND GUSTS OUT OF STRONGER STORMS
ARE POSSIBLE AS WELL...SEE SWODY1 FOR MORE.

WILL CONTINUE SOME MENTIONABLE POP THRU HEATING HOURS OF EVENING
THEN PCPN OUTPUT SHOULD WANE AS FUEL INPUT WANES. STILL REMAINING
HIGH HEAT/HUMIDITY AIRMASS WILL SET STAGE FOR SIMILAR CONDITIONS
BOTH TOMORROW AND SAT. IN FACT WITH INTRO OF FRONTAL APPROACH SAT
WE'LL SEE OUR BEST CHC POPS APPEAR IN THE FORECAST SAT-SAT NIGHT-
TIME FRAME...WITH THE LINGERING BOUNDARY POSSIBLY STILL FOCUSING
SOME ACTIVITY ACROSS THE SOUTH/EAST ON SUNDAY. AFTER THAT IT'S
(RELATIVE) DRIER AND LESS EXTREMELY HOT AIR (STILL SLIGHTLY ABOVE
NORMS) FOR INTO EARLY NEXT WEEK. THEN INTERPLAY WITH TROPICS COMES
INTO PIC AND WHILE TEMPS MIGHT NOT RETURN TO TRIPLE DIGIT
LEVELS...TROPICAL LIKE HUMIDITYS MIGHT BE ON THE UPSWING AGAIN
LATE IN THE FORECAST PERIOD...THIS IS SOME DEVIATION FROM HPC BUT
SEEMS TO BE COLLABORATIVE WITH OUR SRN NEIGHBORS.

WENT ABOV MOS FOR HIGHS/LOWS SHORT TERM PER THE PREVIOUS 3-4 DAYS
AND CONTINUE EXCESSIVE HEAT/HUMIDITY/WARNING THRU SAT WITH PM
INDICES 105-110 CONTINUING.

&&

.AVIATION...
PM TAFS WILL REFLECT CONVECTIVE CHC WITH VCTS/CB MENTION AND CLOSE
EYE UPON NECESSARY UPDATES FOR WITHIN 5NM CONVECTIVE THREAT. WINDS
WILL BE LGT/VARIABLE EXCEPT IN TSMS. VFR CIGS SHOULD DISSIPATE
WITH SUNSET AND PATCHY FOG THREAT TONIGHT WL BE MORE CLOSELY TIED
TO RAINFALL AREAS VS TAFS PER SE. DIURNAL CU FIELD SHOULD START
AGAIN MID MORNING TOMORROW WITH SIMILAR CONVECTIVE THREAT BY
MIDDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Aug 12, 3:50 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
450 AM CDT THU AUG 12 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
450 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. HEAT INDEX VALUES OF
105 TO AROUND 110 WILL BE COMMON THIS AFTERNOON INTO THE EARLY
EVENING HOURS.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE. LOCALLY DAMAGING WIND
GUSTS AND BRIEF HEAVY RAINFALL WILL BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXTREME HEAT AND HUMIDITY WILL CONTINUE THROUGH SATURDAY...WITH
HEAT INDEX VALUES UP IN THE 105 TO 110 RANGE EACH DAY. AN
EXCESSIVE HEAT WARNING IS CURRENTLY IN EFFECT THROUGH SATURDAY.

THROUGH FRIDAY...ONLY ISOLATED THUNDERSTORMS ARE EXPECTED EACH
DAY...MAINLY IN THE AFTERNOON AND EVENING. A SLIGHTLY BETTER
CHANCE OF THUNDERSTORMS WILL ARRIVE OVER THE WEEKEND AS A COLD
FRONT MOVES SOUTH THROUGH THE REGION. ISOLATED STORMS MAY BRIEFLY
PULSE UP TO PRODUCE LOCALIZED WIND DAMAGE...BUT LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 12, 11:31 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     TSTM WND GST     MULKEYTOWN              37.97N 89.11W
08/12/2010  E70 MPH          FRANKLIN           IL   TRAINED SPOTTER

&&

ML
Special weather statement, Aug 12, 12:35 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT THU AUG 12 2010

ILZ087-KYZ014-015-018-121915-
GALLATIN IL-HENDERSON KY-UNION KY-WEBSTER KY-
135 PM CDT THU AUG 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GALLATIN COUNTY IN
SOUTHERN ILLINOIS...AND WESTERN WEBSTER...UNION AND SOUTHWESTERN
HENDERSON COUNTIES IN WESTERN KENTUCKY UNTIL 215 PM CDT...

AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY STRONG WINDS AROUND 50
MPH.  THIS STORM WAS LOCATED NEAR MORGANFIELD...MOVING EAST AT 15
MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE BRECKINRIDGE CENTER AND
WAVERLY.

FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM
WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

SMITH
Special weather statement, Aug 12, 1:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT THU AUG 12 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-122030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
218 PM CDT THU AUG 12 2010

...GUST FRONT PRODUCING 40 MPH WINDS...

AT 215 PM...PADUCAH RADAR SHOWED A GUST FRONT MOVING THROUGH
PADUCAH AND COMMUNITIES STRETCHING ALONG THE LOWER OHIO RIVER.

THE FRONT IS NOT ASSOCIATED WITH THUNDERSTORMS...BUT IS OUTFLOW
FROM STORMS FURTHER AWAY. IT CONTAINS MAINLY NORTH WINDS THAT WILL
PICK UP TO AROUND 15 MPH AND THEN GUST AS HIGH AS 40 MPH FOR A
VERY SHORT PERIOD OF TIME...ABOUT 20 MINUTES OF GUSTS...BEFORE
DIMINISHING AGAIN.

IT WILL ALSO DROP TEMPERATURES ABOUT 5 TO 10 DEGREES...OFFERING A
BRIEF RESPITE FROM THE EXTREME HEAT. THE WINDS GUSTING 30 TO 40
MPH WILL CAUSE THE DUST TO REALLY STIR UP AND MAY THROW AROUND
SMALL OUTDOOR PATIO ITEMS AND WILL ALSO BE NOTICED ON THE
ROADWAYS...PARTICULARLY IN HIGHER PROFILE VEHICLES.

THE GUST FRONT WILL CONTINUE SAGGING SOUTH ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST KENTUCKY THROUGH 300 PM.
Special weather statement, Aug 12, 1:33 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CDT THU AUG 12 2010

INZ081-082-087-122015-
PIKE IN-GIBSON IN-WARRICK IN-
233 PM CDT THU AUG 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WARRICK...EASTERN GIBSON
AND SOUTHEASTERN PIKE COUNTIES IN SOUTHWEST INDIANA UNTIL 315 PM
CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY STRONG WINDS BETWEEN
45 AND 50 MPH.  THIS STORM WAS LOCATED 3 MILES EAST OF
SOMERVILLE...MOVING EAST AT 15 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE SPURGEON AND WINSLOW.

FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM
WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

SMITH
Special weather statement, Aug 12, 1:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
237 PM CDT THU AUG 12 2010

INZ087-088-122000-
WARRICK IN-SPENCER IN-
237 PM CDT THU AUG 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SPENCER AND EASTERN
WARRICK COUNTIES IN SOUTHWEST INDIANA UNTIL 300 PM CDT...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY STRONG WINDS 45 TO 50
MPH.  THIS STORM WAS LOCATED NEAR TENNYSON...MOVING SOUTHEAST AT 10
MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE CHRISNEY.

FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM
WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

SMITH
Special weather statement, Aug 12, 1:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT THU AUG 12 2010

KYZ016-020-021-122030-
MCLEAN KY-HOPKINS KY-MUHLENBERG KY-
258 PM CDT THU AUG 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MUHLENBERG...
NORTHEASTERN HOPKINS AND SOUTHEASTERN MCLEAN COUNTIES IN WESTERN
KENTUCKY UNTIL 330 PM CDT...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WITH VERY STRONG WINDS 45
TO 50 MPH. THIS STORM WAS LOCATED 4 MILES NORTHEAST OF
SACRAMENTO...MOVING EAST AT 20 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE ISLAND AND LIVERMORE.

FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM
WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trigg

When
August 12, 2:00 PM CST
Where
Trigg County, 3.34 mi NNW of Cadiz
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
36.914, -87.845

A mobile spotter measured a wind gust of 60 mph on Highway 139 about three miles south of Interstate 24. Numerous tree limbs were down.

Thunderstorm Wind, Trigg

When
August 12, 2:05 PM CST
Where
Trigg County, 0.48 mi WNW of Canton
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.802, -87.958

A boat dock on Lake Barkley was twisted and blown onto shore. A pontoon boat that had been docked there ended up next to a neighbor's dock. Numerous tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250431, 251830.